Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 18, 2004

May 18, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm produced minor structural damage to a couple of homes and downed a few large limbs in Parkesburg Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm produced minor structural damage to a couple of homes and downed a few large limbs in Parkesburg Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 18, 2:05 PM EST, 5 hours 34 minutes earlier.

Area forecast discussion, May 18, 2:05 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EDT TUE MAY 18 2004

.SHORT TERM...
TODAYS FORECAST PLAYING OUT PRETTY MUCH AS ADVERTISED...INCLUDING
ONSET OF NEW CONVECTION.  SURFACE BASED CAPES NOW EXCEEDING 2500
J/KG OVER SE PA...S NJ...AND N DELMARVA...PROVIDING PLENTY OF
THERMODYNAMIC ENERGY FOR TODAYS THUNDERSTORMS.  RATHER SUBTLE
IMPULSE AND DRYING IN WATER VAPOR IMAGERY OVER WV AND PA APPEARS TO
BE HELPING KICK OFF THE CONVECTION THIS AFTERNOON.

PREVIOUS FORECAST KEPT PRETTY MUCH INTACT FOR THE TIME PERIOD FROM
TONIGHT UNTIL WED NIGHT.  INCLUDED ENHANCED CONVECTIVE WORDING FOR
THUNDERSTORMS TONIGHT UNTIL 200 AM.   FROPA COMES THROUGH ON WED BUT
BOUNDARY DOES NOT MAKE IT TOO FAR SOUTH OF THE FORECAST AREA (NEVER
MAKES IT SOUTH IN THE ETA)...BEFORE RETURNING BACK NORTHWARD AS A
WARM FRONT GOING INTO THU.  BUMPED CLOUD COVER AMOUNTS UP FOR WED
NIGHT AND THU...AND HELD MAXIMA DOWN OVER NORTHERN PART OF FORECAST
AREA ON THU DUE TO WARM FRONTAL PRESENCE.

&&

.LONG TERM...
HEIGHTS CONTINUE TO GRADUALLY RISE IN THE LONGER-TERM SUGGESTING
WARMER AND MORE HUMID CONDITIONS AS A GENERAL RULE.  PLAYED NEXT
FRONTAL PASSAGE ON FRI NIGHT AS A RATHER SHORT-LIVED EVENT...WITH
TEMPERATURES WARMING AGAIN FOR SUN AND MON.

&&

.MARINE...
NO FLAGS ON THE MARINE. EXPECT SHOWERS/TSTMS WHICH HAVE RECENTLY
DEVELOPED ALONG THE COAST TO CONTINUE THROUGH THE AFTERNOON AND
EVENING. MARINERS SHOULD SEE STORMS COMING SINCE THAT FOG
BANK OF MON HAS COMPLETED BURNED OFF.

&&

.AVIATION...
BNDRY FROM OVERNIGHT SHOWERS TAKING FULL ADVANTAGE OF THE
INSTABILITY THAT EXISTS OVER ERN SIDE OF CWA AND HAVE SHOWN SIGNS
OF INTENSIFYING TO MORE THAN LIGHT SHOWER. BUT THE REAL HEAVY ONES
ARE GOING TO ARRIVE A LITTLE LATER SO TAFS REFLECTING A BRIEF PRD
OF ACTVTY UNTIL 20Z. ADDS COMPOSITE FROM AWC SHOWING PREVAILING
CONDITIONS ARE VFR ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 57 73 53 70 / 70  0 10 30
ABE 60 75 56 74 / 70 10 10 30
RDG 61 75 58 75 / 70 10 10 30
PHL 65 77 59 78 / 60 20 10 30
12N 60 75 55 71 / 70  0 10 30
SMQ 61 76 56 73 / 70 10 10 30
TTN 62 77 57 75 / 60 10 10 30
MIV 63 75 59 78 / 50 40 30 30
N55 61 70 58 67 / 40 40 30 30
ACY 63 74 58 72 / 40 30 30 30
ILG 64 77 60 78 / 60 30 30 30
DOV 64 78 60 78 / 40 50 30 30
GED 64 79 61 79 / 40 50 30 30
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

EBERWINE/SZATKOWSKI
Hazardous weather outlook, May 18, 3:33 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT TUE MAY 18 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-180832-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
433 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER WILL
BE IN NORTHERN PENNSYLVANIA AND NORTHWEST NEW JERSEY. HOWEVER...PULSE
TYPE SEVERE THUNDERSTORMS CAN OCCUR ANYWHERE IN THE REGION THIS
AFTERNOON AND EARLY EVENING PRECEDING THIS LINE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY.

TFG

In the hours before

Local storm report, May 18, 7:35 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             2 N DUBLIN              40.40N 75.20W
05/18/2004  0.88 INCH        BUCKS              PA   TRAINED SPOTTER

&&

GSS

The radar

The Philadelphia radar (KDIX), 127 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
May 18, 7:39 PM EST
Where
Chester County, Parkesburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -75.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398871.